Thunderstorm Wind, Swisher
- When
- June 12, 4:55 AM CST
- Where
- Swisher County, 2.2 mi NE of Tulia
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.550, -101.740
Measured by a Texas Tech West Texas Mesonet site.
A strong thunderstorm moved southeast across the far southern Texas Panhandle early this morning and later produced severe wind gusts near Tulia. The outflow boundary from this storm and a larger line of showers and storms farther north spread southward over the South Plains throughout the remainder of the morning and would later focus a second and more significant round of storms later this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong thunderstorm moved southeast across the far southern Texas Panhandle early this morning and later produced severe wind gusts near Tulia. The outflow boundary from this storm and a larger line of showers and storms farther north spread southward over the South Plains throughout the remainder of the morning and would later focus a second and more significant round of storms later this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 3:27 AM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 427 AM CDT TUE JUN 12 2012 .SHORT TERM... INITIAL CONVECTIVE COMPLEX SLOWLY GATHERING FROM EASTERN NEW MEXICO INTO THE SOUTHWEST TEXAS PANHANDLE EARLY THIS MORNING. GROWTH HAS BEEN SLOWED BY RELATIVELY LOW DEWPOINT TEMPERATURES IN THIS AREA... BUT HAS PERSISTED IN SPITE AS DISTURBANCE TRAVERSES SOUTHERN ROCKIES AND HIGH PLAINS AREA. MOST SHORT TERM SOLUTIONS INCREASE THE COVERAGE OF THIS MCS THROUGH AROUND DAYBREAK AS IT ENCOUNTERS MORE FAVORABLE MOIST AND UNSTABLE EASTERLY COMPONENT AIRMASS OVER THE EXTREME SOUTHERN PANHANDLE...NORTH CENTRAL SOUTH PLAINS...AND INTO THE ROLLING PLAINS. WE ARE INCLINED TO ACCEPT SOME OF THIS PLAN...HOWEVER WE HAVE TO HOLD ON TO SOME POTENTIAL FOR THE ALTERNATIVE SCENARIO THAT MCS SIMPLY WEAKENS LATER IN THE MORNING PROBABLY UNABLE TO TAP INTO THE RICH JUICE LYING JUST TO THE SOUTH. AS SUCH...WE HAVE INCREASED THUNDERSTORMS THIS MORNING INTO LIKELY CATEGORY FOR NORTH-NORTHWEST AREAS WHILE RETAINING CHANCES FURTHER SOUTH AND EAST. THIS SYSTEM LIKELY WILL LAY OUT AN OUTFLOW TO THE SOUTH AND WEST LATER THIS MORNING WHICH WILL FAVOR DEVELOPMENT LATER TODAY THOSE AREAS. THIS PLAN ALREADY DEALT WITH BY PREVIOUS FORECAST SO ONLY MINOR CHANGES. ANOTHER DISTURBANCE IS EXPECTED TO EMERGE FROM SOUTHERN ROCKIES LATER TODAY AND TONIGHT PULLING ADDITIONAL CONVECTIVE SYSTEMS EAST-SOUTHEAST INTO OUR AREA. AS ALREADY NOTED...EACH OF THESE SYSTEMS WILL HAVE SIGNIFICANT INFLUENCE ON ADDITIONAL DEVELOPMENT SO CONFIDENCE IN COVERAGE QUICKLY BREAKS DOWN BY TONIGHT. BUT...PATTERN APPEARS SUPPORTIVE OF THUNDERSTORM CLUSTERS WITH MODERATELY HIGH CAPES ON THE ORDER OF 1500-2500 J/KG AND BULK-RICHARDSON MAGNITUDES NEAR OR OVER 50KTS AND A MENTIONABLE SEVERE THREAT. LOWER LIFTED CONDENSATION LEVELS LATER TODAY MAY LEAD TO ISOLATED TORNADO THREAT AS WELL. OTHER CHANGES TOWARDS SLIGHTLY HIGHER THUNDER COVERAGE OVERNIGHT AND INCREASED CLOUD COVER. RMCQUEEN && .LONG TERM... FROM MID WEEK THROUGH THE WEEKEND COULD SEE AN ACTIVE DRYLINE ALTHOUGH HIGH UNCERTAINTY REMAINS FURTHER OUT IN THE FORECAST. LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA AND ESPECIALLY THE ROLLING PLAINS WEDNESDAY MORNING AFTER DAYBREAK. THE SHORT WAVE WILL STILL POSSIBLY BE OVER OR JUST EAST OF THE AREA BY THIS TIME. BRIEF SHORT WAVE RIDGING WILL THEN MOVE OVERHEAD WITH A WEAK EMBEDDED IMPULSE FOR WEDNESDAY EVENING. MOST MODELS DEVELOP DRYLINE CONVECTION WEDNESDAY AFTERNOON AND EVENING NEAR THE STATE LINE. HOWEVER...OLD BOUNDARIES FROM TUESDAY CONVECTION MAY PLAY A LARGE ROLE IN LOCATION OF CONVECTIVE INITIATION. THESE OLDER BOUNDARIES MAY ALSO PREVENT LOW LEVEL MOISTURE LEVELS FROM INCREASING AS MUCH AS THE MODELS ARE DEPICTING. IF MOISTURE DOES INCREASE ENOUGH THERE COULD BE UNCAPPED AIR WITH INSTABILITY VALUES EXCEEDING 2000 J/KG. MOISTURE MAY ALSO BE CONTINUING TO STREAM OVER THE AREA FROM THE PACIFIC IN THE MONSOONAL TYPE FLOW CURRENTLY SEEN IN WATER VAPOR IMAGERY. SIGNIFICANT HEIGHT FALLS WILL NOT OCCUR UNTIL EARLY THURSDAY MORNING. BUT A LOW LEVEL JET WILL STRENGTHEN AND MAY BRING SOME LIFT OVER THE AREA DURING THE EVENING. THURSDAY MAY ALSO BE ANOTHER DECENT CHANCE OF DRYLINE CONVECTION. A TROUGH WILL DIG INTO THE SOUTHWEST US WITH MID AND UPPER FLOW TURNING SOUTHWESTERLY OVER WEST TEXAS BUT THIS FLOW WILL BECOME WEAKER. THE INSTABILITY SITUATION WILL BE THE SAME FOR THURSDAY WITH POTENTIALLY UNCAPPED AIR AND LARGE INSTABILITY. DETAILS THEN BECOME SKETCHY FROM FRIDAY THROUGH THE WEEKEND WITH THE WESTERN CONUS TROUGH MOVING OFFSHORE AND A RIDGE BUILDING OVER THE EASTERN CONUS. AFTERNOON CONVECTION MAY BE A THREAT EACH DAY OUT WEST OFF THE HIGHER TERRAIN UNDER FAVORABLE LOW LEVEL SOUTHEASTERLY FLOW. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 82 63 90 64 93 / 40 50 30 30 20 TULIA 77 64 90 64 92 / 40 50 30 20 20 PLAINVIEW 84 64 91 65 92 / 40 50 30 20 20 LEVELLAND 89 66 94 67 94 / 40 50 30 20 20 LUBBOCK 88 66 93 68 94 / 40 50 30 20 20 DENVER CITY 93 66 95 70 94 / 40 40 30 30 20 BROWNFIELD 92 68 94 70 94 / 40 40 30 20 20 CHILDRESS 84 68 91 72 91 / 40 50 30 20 20 SPUR 90 67 93 70 94 / 30 50 20 20 20 ASPERMONT 95 71 95 73 97 / 30 50 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 504 AM CDT TUE JUN 12 2012 TXZ021>044-131015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 504 AM CDT TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SEVERAL CLUSTERS OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS...BUT THESE STORMS ALSO WILL POSE A RISK FOR ISOLATED TORNADOES AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA DURING THE AFTERNOON AND EVENINGS FROM WEDNESDAY THROUGH SUNDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1246 AM CDT TUE JUN 12 2012 TXZ042-043-120630- GARZA-KENT- 1246 AM CDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING GARZA AND KENT COUNTIES... AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL KENT COUNTY...MOVING EAST AT 15 MPH. THIS STORM WAS APPROXIMATELY MID-WAY BETWEEN POST AND CLAIREMONT. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3339 10069 3304 10068 3315 10122 3332 10123 TIME...MOT...LOC 0545Z 272DEG 14KT 3325 10099 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
353 AM CDT TUE JUN 12 2012
TXZ021-120930-
PARMER-
353 AM CDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM
APPROACHING NORTHERN PARMER COUNTY...
AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF FRIONA...OR 7 MILES NORTH
OF RHEA...MOVING SOUTHEAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3475 10252 3474 10252 3444 10261 3468 10303
3474 10303
TIME...MOT...LOC 0852Z 298DEG 32KT 3484 10295
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 442 AM CDT TUE JUN 12 2012 TXZ021-022-121030- CASTRO-PARMER- 442 AM CDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM MOVING FROM NORTHERN PARMER INTO WESTERN CASTRO COUNTIES... AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF FRIONA...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3475 10217 3437 10242 3467 10289 3475 10283 TIME...MOT...LOC 0942Z 303DEG 18KT 3470 10274 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 AM CDT TUE JUN 12 2012
TXZ022-023-121115-
CASTRO-SWISHER-
527 AM CDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM MOVING
FROM NORTHERN CASTRO COUNTY INTO SWISHER COUNTY...
AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF TULIA...MOVING EAST AT 35 MPH.
THIS STORM ALSO MAY AFFECT HAPPY AND NAZARETH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3475 10154 3432 10175 3452 10229 3475 10222
3475 10157
TIME...MOT...LOC 1025Z 291DEG 29KT 3463 10216
05The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 10:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech West Texas Mesonet site.
Measured by a Texas Tech West Texas Mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376839, 376840.